Atopic dermatitis may increase erectile dysfunction risk
MedWire News: A history of atopic dermatitis (AD) may significantly increase a man's risk for developing erectile dysfunction (ED), suggest study findings.
"The coexistence of ED with different diseases has gained interest in recent years. It has been shown that the development of ED is associated with cardiovascular diseases, diabetes, obesity, chronic obstructive pulmonary disease, and chronic liver disease," observe Shiu-Dong Chung (Far Eastern Memorial Hospital, Ban Ciao, Taipei, Taiwan) and colleagues.
They explain that a number of previous studies have also highlighted a high prevalence of ED in patients with skin disorders, such as psoriasis and chronic hand eczema.
"However, to date, there has been no large-scale population-based study conducted to explore the relationship between ED and AD," they add.
To investigate, Chung and team analyzed administrative claims data from the Taiwan National Health Insurance program.
The researchers identified 3997 men diagnosed with ED between 2004 and 2009 and compared them with 19,985 controls matched on a 5:1 ratio for age group and index year.
Of the 23,982 participants, 1758 had a history of AD, including 425 with ED and 1333 controls.
Following adjustment for monthly income, geographic location, urbanization level of area, presence of hypertension, diabetes, coronary heart disease, hyperlipidemia, obesity, and alcoholism, the investigators found that a history AD was associated with a 60% increased risk for ED.
The men with ED were also 22%, 54%, 36%, and 46% more likely to have hypertension, diabetes, coronary heart disease, and hyperlipidemia, respectively, than men without ED after adjusting for confounders.
Writing in the Journal of Sexual Medicine, Chung et al conclude: "Dermatologists should be alert to the association between AD and ED, and are encouraged to advise or arrange sexual consultations for patients with AD.
"We suggest that an assessment of sexual function should be part of the routine holistic care provided for patients with AD."
They add: "Since the exact mechanisms underlying these associations are not yet known, future studies are recommended, both to replicate the results seen here and to clarify the mechanisms behind them."
By Helen Albert